Idaho, 2014Heavy Snow in Idaho, March 30, 2014
March 30, 2014 · NWS PIH · 3 events in 3 counties and zones
Rain turned to snow behind the passage of a cold front the morning of the 30th. Snow amounts in the Snake River Plain and Caribou Highlands ranged from 6 to 10 inches.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain turned to snow behind the passage of a cold front the morning of the 30th. Snow amounts in the Snake River Plain and Caribou Highlands ranged from 6 to 10 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 30, 1:24 AM MST, 4 hours 36 minutes earlier.
Area forecast discussion, Mar 30, 1:24 AM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
224 AM MDT SUN MAR 30 2014
.SHORT TERM...TODAY THROUGH WEDNESDAY. WIDESPREAD MOISTURE TRANSPORT
ACROSS THE FORECAST AREA TODAY AHEAD OF AN UPPER TROUGH MAKING
LANDFALL OVER THE CA/OR COAST. MODEL QPF FIELDS STILL FOCUSING MOST
OF THE PRECIP OVER THE SOUTHEASTERN HIGHLANDS THROUGH 00Z TONIGHT.
THUS HAVE EXTENDED WINTER WEATHER ADVISORY FOR ANOTHER SIX HOURS.
SNOW LEVELS EXPECTED TO STAY AT AROUND 6500 FT...THEN DROP AFTER
MUCH OF THE PRECIPITATION HAS MOVED OUT OF THE AREA. THE 06Z NAM
APPEARS TO HINT AT A WEAK CONVERGENCE EVENT OVER THE UPPER SNAKE
PLAIN...WHICH COULD RESULT IN LOCALLY HEAVIER RAINFALL...BUT
KEEPING FOCUS ON SOUTHEAST HIGHLANDS WHERE GREATEST MOISTURE
TRANSPORT IS. UPPER RIDGING WILL BUILD IN LATE TONIGHT AND HELP
PROVIDE A BRIEF PERIOD OF DRY WEATHER...BUT MODELS ARE COMING INTO
AGREEMENT OF THE TIMING/PLACEMENT OF NEGATIVELY TILTED UPPER
TROUGH MAKING LANDFALL ONTO THE CALIFORNIA COAST MONDAY NIGHT.
THIS SYSTEM SHOULD INCLUDE ENOUGH INSTABILITY TO TRIGGER SOME
THUNDER AND SOME HEAVIER POCKETS OF CONVECTIVE PRECIP...ESPECIALLY
OVER OUR SOUTHEAST HIGHLANDS. HINSBERGER
.LONG TERM...WEDNESDAY THROUGH SUNDAY. GFS AND ECMWF HOLDING ON TO
THEIR RESPECTIVE SOLUTIONS FROM THE PREVIOUS DAY THOUGH LATEST ECMWF
BEGINNING TO COMPROMISE TOWARD GFS. THUS WILL MAINTAIN PRECIP
CHANCES FOR WEDNESDAY AS TROUGH AMPLIFIES THROUGH THE GREAT BASIN.
DRIER CONDITIONS RETURN FOR THURSDAY AS TRANSITORY RIDGE WORKS
ACROSS THE REGION. NEXT UPPER TROUGH ARRIVES LATE FRIDAY...AND
DIFFERENCES BETWEEN THE MODELS AMPLIFY INTO THE WEEKEND. ECMWF
REMAINS MORE AMPLIFIED WITH THE PACIFIC TROUGH AND THUS SLIGHTLY
SLOWER THAN THE FLATTER AND MORE PROGRESSIVE GFS. OPTED TO KEEP A
BLEND BETWEEN THE MODELS THROUGH MOST OF THE EXTENDED. DMH
&&
.AVIATION...WET PATTERN CONTINUES TODAY WITH UPPER TROUGH MOVING
ACROSS THE REGION. EXPECT MIX OF VALLEY RAIN AND MOUNTAIN SNOW WITH
SNOW LEVELS ROUGHLY 5000 FT THROUGH THE DAY. CEILINGS LIKELY TO
REMAIN GENERALLY MVFR WITH OCCASIONAL IFR. THERE IS A POTENTIAL FOR
A SNAKE PLAIN CONVERGENCE EVENT MIDDAY WHICH WILL ALMOST CERTAINLY
LOWER CEILINGS FOR AT LEAST KPIH/KIDA. TIMING OF THAT EVENT LIKELY
EARLY AFTERNOON. UPPER TROUGH AXIS CROSSES THE REGION EARLY
EVENING...SO LOOK FOR IMPROVEMENT AT KSUN/KBYI OVERNIGHT. UPSLOPE
FLOW INTO THE EASTERN HIGHLANDS COULD KEEP MOISTURE EMBEDDED AT
KPIH/KIDA AND STRATUS/FOG WILL BE A POSSIBILITY. WILL LEAN INTO
KEEPING CLOUD COVER OVERNIGHT BUT HOLD OFF ON FOG WHICH IS IN LINE
WITH CURRENT GUIDANCE. DMH
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING ABOVE 6500
FEET FOR THE IDZ023-025.
&&
Hazardous weather outlook, Mar 30, 3:26 AM MST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
426 AM MDT SUN MAR 30 2014
IDZ017>025-031-032-311030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
426 AM MDT SUN MAR 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY SNOW IS EXPECTED ACROSS THE IDAHO PORTION OF THE
WASATCH RANGE AND THE CARIBOU HIGHLANDS. SNOWFALL SHOULD DIMINISH
THIS EVENING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THAT
AREA. SEE OUR WEBSITE FOR MORE INFORMATION. ISOLATED NON-SEVERE
THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER WEATHER SYSTEM WILL BRING VALLEY RAIN/MOUNTAIN SNOW TO THE
REGION...FOCUSED MAINLY OVER THE SOUTH CENTRAL AND SOUTHEASTERN
HIGHLANDS. THIS SYSTEM MAY ALSO PRODUCE SOME ISOLATED
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Mar 30, 4:21 AM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
521 AM MDT SUN MAR 30 2014
IDZ017-019>022-301800-
EASTERN MAGIC VALLEY-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY...
DRIGGS...DUBOIS...ISLAND PARK...ST. ANTHONY...EDIE SCHOOL...
IDAHO FALLS...REXBURG...RIGBY...POCATELLO...BLACKFOOT...
FORT HALL...AMERICAN FALLS...MALAD CITY...OAKLEY...ROCKLAND
521 AM MDT SUN MAR 30 2014
...MODERATE SNOW ACCUMULATION ACROSS THE SNAKE PLAIN AND SOUTH
CENTRAL HIGHLANDS THIS MORNING...
AREA OBSERVATIONS AND WEBCAMS ARE SHOWING RAIN HAS BEGUN CHANGING
OVER TO SNOW THIS MORNING. ACCUMULATIONS OF 1 TO 3 INCHES ARE
EXPECTED. THIS COULD PRODUCE SLICK ROAD CONDITIONS. USE EXTREME
CAUTION IF TRAVELING ON AREA ROADS.
Heavy Snow, Upper Snake River Plain
- When
- March 30, 6:00 AM MST to 4:00 PM MST
- Where
- Upper Snake River Plain forecast zone
- Reported by
- Broadcast Media
Heavy wet snow fell through the morning hours on the 30th. Power outages were reported due to the heavy snow at Rigby and Rexburg. Measured snow amounts were 8 inches in Rigby, 8 inches in Ririe, and 7 inches in Idaho Falls.
Heavy Snow, Caribou Highlands
- When
- March 30, 6:00 AM MST to 6:00 PM MST
- Where
- Caribou Highlands forecast zone
- Reported by
- Public
Ten inches of snow fell at the Pebble Creek Ski Resort. 6 inches of snow fell in Grace. 5 inches fell at the Pine Creek Pass SNOTEL with 6 inches at the Wild Horse Divide SNOTEL.
Heavy Snow, Lower Snake River Plain
- When
- March 30, 7:00 AM MST to 4:00 PM MST
- Where
- Lower Snake River Plain forecast zone
- Reported by
- Public
Heavy wet snow fell through the morning on the 30th behind a cold front. Blackfoot reported 6 inches of snow with 5.3 inches at the Pocatello National Weather Service Office and 5 inches in Chubbuck.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, March 30, 20141 death · 3 injured · 1 event
- Winter Weather in Pennsylvania, March 30, 20141 death · 2 injured · 1 event
- Avalanche in Oregon, March 30, 20141 death · 1 injured · 1 event
- Rip Current in Puerto Rico, March 30, 20141 death · 1 event
- Flash Flood and Flooding in Massachusetts, March 30, 2014$155,000 · 9 events
- Flash Flooding and Flood in Rhode Island, March 30, 2014$55,000 · 3 events
- High Wind in Virginia, March 30, 2014$20,000 · 55 kt wind · 9 events
- Blizzard and Winter Storm in South Dakota, March 30 to 31, 201418 events
- Damaging Winds and High Wind in Colorado, March 30 to 31, 201485 kt wind · 15 events
- High Wind in North Carolina, March 30, 2014$15,000 · 58 kt wind · 5 events
- Winter Storm and Winter Weather in Virginia, March 30, 201413 events
- Winter Weather in Wyoming, March 30 to 31, 201410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506105, 506107, 506106.